Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS Birmingham, AL

March 15, 2024Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 15, 2024, 4:16 AM CDT for Lamar County, Marion County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2024, 4:16 AM CDT (09:16 UTC)
Expired
Mar 15, 2024, 5:15 AM CDT
In force
59 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 32 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:51 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 15, 2:51 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
251 AM CDT Fri Mar 15 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Saturday)
Issued at 245 AM CDT FRI MAR 15 2024

Key messages:

- Risk for severe thunderstorms across all of Central Alabama this
morning and afternoon. Damaging wind gusts, and perhaps some large
hail, are the main threats. Flooding potential is limited at this
time.

An elongated line of thunderstorms, from near Dallas, TX to
Nashville, TN, is currently approaching Central Alabama. It is on
pace to move into our northwest counties ~4 AM, perhaps an hour or
so ahead of recent CAMs. At this time there are no warnings and the
highest measured convective gusts I can find is 43 kts and 41 kts
(both in MS). Nonetheless, we'll certainly be monitoring this MCS
this morning. Despite little support/forcing aloft, RAP
mesoanalysis depicts 500-1,500 J/kg SBCAPE with 40- 55 kts eff.
bulk shear, with better instability values west of I-65. A ~30 kt
southwesterly LLJ is feeding into the MCS, and it appears to be
relatively balanced with its cold pool. Thankfully the orientation
of the convective line is nearly parallel to 0-3 km shear vectors
which is limiting embedded tornado potential significantly.

The MCS should progress southeastward throughout the morning
approaching the I-59 corridor 7-8 AM and should near the I-85
corridor 1-2 PM. Forecast expectations are that our southeast
counties will be clearing 4-5 PM. Flooding should be very limited
due to the transient nature of the system.

Lingering stratiform rain will likely persist across the area
through this afternoon/evening followed by low clouds and patchy fog
after Midnight which will persist into tomorrow morning. We should
warm back into the 70s tomorrow with a slight northwesterly breeze
and decreasing cloud cover.

40/Sizemore

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 245 AM CDT FRI MAR 15 2024

An active southern stream jet pattern will bring one more impulse
across the Central Gulf Coast region Saturday night and Sunday. This
impulse will mainly impact south Alabama where forecast rainfall
totals will average around one inch for areas along and south of
Interstate 85, tapering to around one-quarter of an inch along the
Interstate 20 corridor. Northerly low level flow across Alabama
during the day Saturday will usher in a cooler air mass, so by the
time the rain arrives on Sunday, there will be little or no surface
based instability. Flooding also not a concern due to weaker
rainfall rates due to lack of convection. The rain should exit south
Alabama Sunday evening with much cooler air advecting into area
Monday and Tuesday. Freezing temperatures expected across a large
portion of central Alabama Tuesday morning, with lows ranging from
the upper 20s north of I-20 to middle 30s along the I-85 corridor. A
warming trend will ensue after Tuesday with rain chances increasing
by the end of the week.

58/rose

&&

.AVIATION...
(06Z TAFS)
Issued at 106 AM CDT FRI MAR 15 2024

There's a small list of flight impacts during this TAF period,
mainly due to a large area oncoming convection. An elongated line
of TSRA is now south of I-40 and will be impacting terminals near
I-20 12-15z. We expect decreasing cig/vis as well as convective
gusts ~30 kts, perhaps higher in stronger TSRA. Implemented TEMPOs
for this impact. We'll also see decreasing cig (MVFR/IFR) ahead
of the convection this morning, and fog may also be an issue near
TOI.

Lingering TSRA and/or RA will finally exit the area toward the
end of this TAF period. However, IFR cigs are forecast with FG
also a potential near MGM and TOI which will likely persist into
the next TAF period as well.

40/Sizemore

&&

.FIRE WEATHER...

Rain and thunderstorms will affect Central Alabama today,
providing a widespread soaking. Somewhat drier air returns
tomorrow with northwesterly winds around 5 mph. Rain returns to
the area on Sunday before noticeably cooler, drier air moves into
Central Alabama on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  54  70  48 /  90  50   0  10
Anniston    73  57  71  51 /  90  60   0  10
Birmingham  72  57  71  52 /  90  50   0  10
Tuscaloosa  74  58  73  53 /  90  50   0  20
Calera      73  58  72  53 /  90  60   0  20
Auburn      76  60  74  55 /  90  70  10  20
Montgomery  79  61  75  57 /  90  70  10  20
Troy        80  62  77  59 /  80  70  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...40/Sizemore
LONG TERM....58/rose
AVIATION...40/Sizemore
Hazardous weather outlook, Mar 15, 2:55 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
255 AM CDT Fri Mar 15 2024

ALZ011>015-017>050-161100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
255 AM CDT Fri Mar 15 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible across all of Central
Alabama through this afternoon. Threats include damaging wind gusts
up to 60 mph and quarter size hail.

Isolated flooding could also occur due to locally heavy rainfall,
mainly in urban and other poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:00 PM CDTSevere Thunderstorm WarningBMXMarion30 min
Mar 14, 7:28 PM CDTSpecial Weather StatementBMXMarion47 min
Mar 15, 5:10 AM CDTTornado WarningBMXLamar50 min
Mar 15, 5:46 AM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa30 min
Mar 15, 6:21 AM CDTSpecial Weather StatementBMXTuscaloosa, Walker39 min
Mar 15, 6:22 AM CDTSpecial Weather StatementBMXBlount38 min
Mar 15, 6:38 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair67 min
Mar 15, 6:52 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa38 min
Mar 15, 7:08 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah67 min
Mar 15, 7:40 AM CDTSevere Thunderstorm WarningBMXCalhoun50 min
Mar 15, 7:47 AM CDTSpecial Weather StatementBMXShelby58 min
Mar 15, 7:49 AM CDTSpecial Weather StatementBMXTalladega26 min
Mar 15, 8:02 AM CDTSevere Thunderstorm WarningBMXCleburne58 min
Mar 15, 8:15 AM CDTSevere Thunderstorm WarningBMXShelby60 min
Mar 15, 8:21 AM CDTSpecial Weather StatementBMXDallas24 min
Mar 15, 8:23 AM CDTSpecial Weather StatementBMXTalladega37 min
Mar 15, 8:26 AM CDTSpecial Weather StatementBMXChilton64 min
Mar 15, 8:55 AM CDTSpecial Weather StatementBMXSumter50 min
Mar 15, 9:00 AM CDTSevere Thunderstorm WarningBMXCoosa, Talladega44 min
Mar 15, 9:14 AM CDTSpecial Weather StatementBMXPerry31 min
Mar 15, 9:33 AM CDTSpecial Weather StatementBMXChilton, Coosa57 min
Mar 15, 12:17 PM CDTSpecial Weather StatementBMXMacon43 min
Mar 15, 12:28 PM CDTSevere Thunderstorm WarningBMXMacon47 min
Mar 15, 12:42 PM CDTSpecial Weather StatementBMXMontgomery48 min
Mar 15, 1:11 PM CDTSpecial Weather StatementBMXRussell49 min
Mar 15, 1:38 PM CDTSpecial Weather StatementBMXRussell37 min
Mar 15, 2:41 PM CDTSpecial Weather StatementBMXRussell19 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.